Alert archive / Iowa / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Des Moines, IA

March 12, 20159 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 12, 2015, 3:50 AM CDT for 9 counties in Iowa. It took effect at Mar 12, 2015, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2015, 3:50 AM CDT (08:50 UTC)
In effect from
Mar 12, 2015, 12:00 PM CDT
Expired
Mar 12, 2015, 6:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WWUS83 KDMX 120850
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT THU MAR 12 2015

...RED FLAG WARNING OVER NORTHWEST IOWA THIS AFTERNOON...

IAZ004-005-015-023-024-033-034-044-045-121700-
/O.UPG.KDMX.FW.A.0001.150312T1700Z-150312T2300Z/
/O.NEW.KDMX.FW.W.0001.150312T1700Z-150312T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
350 AM CDT THU MAR 12 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR EXTREME FIRE CONDITIONS....

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG
WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM
NOON TODAY TO 6 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* WIND...INCREASING TO SOUTH 25 TO 30 MPH BY AFTERNOON

* RELATIVE HUMIDITY...AS LOW AS 25 TO 35 PERCENT IN THE AFTERNOON.

* IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT
  DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED ACROSS THE REGION.

* TIMING...WINDS WILL INCREASE AFTER NOON WITH PEAK WINDS BETWEEN
  1 PM AND 5 PM THIS AFTERNOON. RELATIVE HUMIDITY WILL ALSO BE AT
  ITS LOWEST DURING THIS TIME.

* FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND
  WILL BURN EASILY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

REV
2 follow-up statements
236 
WWUS83 KDMX 121526
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1026 AM CDT THU MAR 12 2015

...RED FLAG WARNING OVER NORTHWEST IOWA THIS AFTERNOON...

IAZ004-005-015-023-024-033-034-044-045-122300-
/O.CON.KDMX.FW.W.0001.150312T1700Z-150312T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
1026 AM CDT THU MAR 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* WIND...INCREASING TO SOUTH 25 TO 30 MPH BY THIS AFTERNOON WITH
  HIGHER GUSTS. 

* RELATIVE HUMIDITY...AS LOW AS 26 PERCENT BY MID AFTERNOON.

* IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT 
  DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED ACROSS THE REGION. 

* TIMING...WINDS WILL STEADILY INCREASE THROUGH THE EARLY
  AFTERNOON PEAKING BETWEEN 1 PM AND 4 PM THIS AFTERNOON.
  RELATIVE HUMIDITY WILL ALSO BE AT ITS LOWEST DURING THIS TIME.

* FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND 
  WILL BURN EASILY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FAB
135 
WWUS83 KDMX 122107
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT THU MAR 12 2015

...RED FLAG WARNING CONTINUES OVER NORTHWEST IOWA THROUGH 6 PM...

IAZ004-005-015-023-024-033-034-044-045-122300-
/O.CON.KDMX.FW.W.0001.000000T0000Z-150312T2300Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
407 PM CDT THU MAR 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* SHORT TERM TRENDS...A SOUTHERLY WIND WILL REMAIN AT 20 TO 30 MPH
  WITH GUSTS APPROACHING 40 MPH. WINDS WILL STEADILY DIMINISH
  AFTER 6 PM. AS TEMPERATURES FALL INTO THE EVENING RELATIVE
  HUMIDITIES WILL INCREASE.

* WIND...SOUTH 20 TO 30 MPH BY THIS AFTERNOON WITH GUSTS NEAR 40
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT 
  DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED ACROSS THE REGION. 

* FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND 
  WILL BURN EASILY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FAB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 12, 3:24 AM CDT, 26 minutes earlier.

Area forecast discussion, Mar 12, 3:24 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT THU MAR 12 2015

.SHORT TERM /TODAY/...
ISSUED AT 320 AM CDT THU MAR 12 2015

RATHER WARM BUT DRY WEATHER WILL BE PRESENT THROUGH THE AFTERNOON
HOURS. HIGH CLOUDS WILL MOVE ACROSS THE REGION WITH LOW PRESSURE
CROSSING WESTERN MN TODAY. STRONG SFC SOUTHWEST FLOW WITH STRONG
MIXING WILL LOWER DEWPOINTS INTO THE LOWER TO MID 30S OVER THE
WEST RESULTING IN LOW RH ACROSS THE REGION. BY AFTERNOON WITH H850
TEMPERATURES IN THE 6 TO +8C RANGE...EXPECT TO SEE HIGHS IN THE
MID 60S TO LOWER 70S EAST AND CENTRAL WITH LOWER 70S WEST. WINDS
SHOULD MIX TO 25 TO 30 MPH AT TIMES TODAY OVER THE WEST WITH
LESSER WINDS OVER THE EAST. DUE TO THE HIGHER RISK OF GRASS FIRES
TODAY...WE HAVE INCLUDED A DISCUSSION ON FIRE WEATHER. SEE BELOW.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 320 AM CDT THU MAR 12 2015

MAIN FORECAST CONCERN DEALT WITH TEMPERATURES THROUGHOUT THE
PERIOD AND WITH DANGEROUS FIRE CONDITIONS POSSIBLE ON SUNDAY.
LEANED CLOSER TO THE ECMWF FOR TEMPERATURES THROUGH THE WEEKEND AS
NAM/GFS/SREF CONTINUE TO BE MUCH TOO COLD. EVEN WITH THE WARM
ECMWF...FELT CONFIDENT ENOUGH TO ABOVE GUIDANCE SATURDAY INTO
MONDAY.

A WEAK COLD FRONT WILL PUSH ACROSS THE REGION BY FRIDAY AFTERNOON
AND INTO THE EVENING. KEPT ONGOING MAX TEMP FORECAST OVER THE
NORTH...BUT BUMPED UP HIGHS A DEGREE IN THE SOUTH AS FRONT LOOKS
TO MOVE LATE ENOUGH IN THE DAY TO ALLOW TEMPS TO RISE INTO THE
UPPER 60S. THE CAA CONTINUES DURING THE DAY SATURDAY BUT
GFS/NAM/SREF STILL BELIEVE ARE TOO COLD FOR MAX TEMPS. EVEN WITH
THE CAA...THE SUN ANGLE...LIMITED CLOUD COVER...AND SOME MIXING
SHOULD BE ENOUGH TO WARM TEMPS WARMER THAN THE ECMWF.

SUNDAY LOOKS TO BE ANOTHER DRY...WARM AND WINDY DAY WITH STRONG
SOUTH TO SOUTHWEST FLOW AND 850MB TEMPS WARMING TO +11C TO +12C BY
THE AFTERNOON OVER WESTERN IOWA. TWEAKED MAX TEMPS UP SLIGHTLY AND
ALSO INCREASED WINDS AS GOOD MIXING DEVELOPS WITH WINDS ATOP THE
MIXED LAYER FROM 20-30 KNOTS. EXTREMELY DRY AIR MASS OVER THE
STATE AND LOWERED DEW POINTS WHICH RESULTED IN RH VALUES B/T 25-30
PERCENT BY THE AFTERNOON. STILL NOT QUITE RFW CRITERIA...BUT
CERTAINLY CLOSE ENOUGH TO HIGHLIGHT THE FIRE DANGER POTENTIAL.

MONDAY INTO WEDNESDAY...MODELS REMAIN IN DISAGREEMENT WITH THE
COLD FRONT ON MONDAY. THE ECMWF STILL BRINGS THE FRONT THROUGH
THE STATE DURING THE AFTERNOON...BUT IS SLOWER THAN PREVIOUS RUNS
AND MIGHT BE CATCHING UP WITH THE SLOWER GFS SOLUTION. LEANED
TOWARD THE WARMER SIDE FOR MAX TEMPS MONDAY WITH THE SLOWER ECMWF
SOLUTION. DRY AND COOL WEATHER SETTLES INTO THE STATE WITH A
LARGE SURFACE HIGH BUILDING INTO THE REGION.

&&

.AVIATION...12/06Z
ISSUED AT 1153 PM CDT WED MAR 11 2015

VFR CONDITIONS WITH NOTHING MORE THAN SCT/BKN HIGH CLOUDS
SPILLING OVER THE RIDGE NW-SE INTO IA ARE ANTICIPATED THROUGH THE
PERIOD. WINDS WILL BE LIGHT ELY/SELY THROUGH THE NIGHT BEFORE
BECOMING MAINLY SLY/SELY WITH MINOR GUSTS DURING THE DAY THU.

&&

.FIRE WEATHER...
ISSUED AT 320 AM CDT THU MAR 12 2015

POTENTIAL FOR GOOD MIXING RESULTING IN GUSTY WINDS AND LOWERING
DEWPOINTS TODAY WILL LEAD TO CONDITIONS REACHING RED FLAG CRITERIA
OVER NORTHWEST IOWA REACHED FOR A FEW HOURS THIS AFTERNOON. THE
WEST CENTRAL AND SOUTHWEST COUNTIES ARE ALSO NEARING CRITERIA
AND WILL OUTLINE HAZARD POTENTIAL IN THE HWO. FIRES IN MARCH OFTEN
RESULT IN RESIDENTS BEGINNING SPRING OUTDOOR CLEANING AND BURNING.
WITH STRONG WINDS...THESE FIRES CAN QUICKLY SPREAD WITH THE DRY
FUELS IN PLACE. SUNDAY ALSO LOOKING LIKE A POTENTIAL DAY FOR
POTENTIAL QUICK FIRE GROWTH WITH STRONG SOUTHWEST WINDS AND A
POTENTIAL FOR STRONG MIXING THROUGH THE DAY OVER A MUCH LARGER
AREA OF THE STATE. A FEW FIRES ACROSS THE STATE WERE ALREADY
REPORTED ON WEDNESDAY HOWEVER LIGHT WINDS HELPED PREVENT RAPID
EXPANSION. THIS WILL NOT BE THE CASE TODAY OVER THE NORTHWEST...SO
EXTREME CAUTION IS ADVISED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC.

&&

SHORT TERM...REV
LONG TERM...PODRAZIK
AVIATION...SMALL
FIRE WEATHER...REV
Hazardous weather outlook, Mar 11, 4:23 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT WED MAR 11 2015

IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075-
081>086-092>097-122130-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
423 PM CDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004-005-015-023-024-033-034-044-045-122130-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
423 PM CDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Red Flag Warnings in Iowa, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.